BRONX, N.Y. (PIX11) — Two toddlers from separate homes in the Bronx who were rushed to the hospital this week after overdosing on illegal drugs are recovering, law enforcement sources told PIX11 News on Friday.
Each child was given Narcan at Saint Barnabas Health Systems after the 2-year-old was found unresponsive and the 18-month-old was given CPR.
“If they had been down for more than 10 minutes — if they survive — they’ll probably have severe injury to the brain; not a good outcome,” said Dr. David Shipman the pediatrics director at SBH system.
Investigators believe both substances taken by the tots were a combination of cocaine and pills.
“If Narcan is used and it was effective it’s a good indication the ingested drug was an opioid,” said Special Agent in Charge Frank Tarentino, who heads up the New York DEA field office. Tarantino.
He warned that most street drugs are commonly laced with fentanyl.
“The smallest amounts are lethal. The ingestion of a substance is potentially deadly. People need to be mindful of what they put in their own bodies and what they leave in open space of their homes,” he added.
The three parents who were arrested denied keeping drugs in the house, according to court documents. One of the parents told cops she didn’t know where the cocaine came from.
“No one would bring cocaine into the house. I used to do cocaine, but that was when I was 19,” said 37-year-old Cassidy Reid, who was charged with child endangerment.
She stated on Monday that she woke up from a nap and her 2-year-old was not breathing.
The next day, in a separate incident, the 18-month-old was given CPR by her parents after they hosted a house party.
“There could be drug paraphernalia in the house. We had a housewarming, so there could be anything, but marijuana is our drug of choice,” said Karon Powell.
“No matter where it is, they can get into it unless it is locked up. That is the bottom line,” Dr. Shipman warned.
All of the parents were charged with child endangerment and drug offenses and granted bail.
Both children continue to recover.